fbpx

Primidone and Latuda Interaction

A 35 year old male with a history of schizophrenia was recently diagnosed with essential tremor.  He was tried on propranolol with no apparent benefit.  Following the trial of propranolol, he was switched to primidone 50 mg twice daily.

His current medications include:

  • Multivitamin once daily
  • Latuda 80 mg daily
  • Lorazepam 0.5 mg BID prn
  • Omeprazole 20 mg daily

The tremor greatly improved with the addition of primidone and the patient wanted to continue on the current dose.

However, he was also having challenging symptoms from his schizophrenia.  This gentleman was having increasing hallucinations and paranoia.  Following the addition of primidone, his symptoms seemed to get even worse.  The primidone and Latuda interaction likely caused a worsening of his symptoms.  Managing psych medications is often challenging by itself, but when we factor in drug interactions it can be even more challenging.

In this scenario, the addition of primidone (an enzyme inducer) likely reduced the concentrations of Latuda which contributed to the worsening of psych symptoms.  Latuda generally isn’t a first line antipsychotic due to it being expensive at this time.  Serious consideration was given to changing the primidone, but the patient did not want to do this as the tremor was very bothersome.

Looking at past medications tried and failed, it was decided to try to switch this patient to olanzapine which would interact with primidone less than the Latuda.

Enjoy the blog? Get my 30 medication mistakes PDF for Free!  Full of clinical pearl from my practice as a clinical pharmacist.

Written By Eric Christianson

June 29, 2016

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories